ANCHORAGE, Alaska (Reuters) – A Fairbanks clinician suffered anaphylactic symptoms after being given the Pfizer Inc coronavirus vaccine, a hospital said on Friday, becoming the third Alaska health care worker to suffer an adverse reaction to the new drug.
The clinician, whose name was not released, started showing symptoms about 10 minutes after being inoculated on Thursday, according to Foundation Health Partners, operator of the Fairbanks Memorial Hospital.
The health care worker was treated in the hospital’s emergency room with epinephrine and released about six hours later, Foundation Health Partners said in a written statement.
Two health care workers in Juneau suffered adverse reactions to the medication earlier this week. One was briefly hospitalized in that city for anaphylaxis after she was vaccinated on Tuesday. The second had a milder reaction on Wednesday and was treated at the hospital emergency room and released.
“Allergic reactions, though uncommon, can occur with injections of medications and vaccines,” Foundation Health Partners’ Chief Medical Officer Dr. Angelique Ramirez said in the statement.
The Fairbanks clinician issued her own statement that was included in the Foundation Health Partners release.
“I would get the vaccine and recommend it to anyone, despite my reaction, to help our country get immunized which is needed for the health of all Americans, for the economy, get families hugging again, for getting children back to schools, and to get the country on the other side of this pandemic,” the health worker said.
Alaska received its first shipments of the Pfizer vaccine on Sunday evening, state officials said. Batches have been sent around the state, including by floatplane and boat to more remote sites.
(Reporting by Yereth Rosen in Anchorage; Editing by Dan Whitcomb and Tom Brown)